Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 125, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 22, 2011, 9:53 PM CDT for Dubuque County, Jackson County, Jones County, Iowa. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2011, 9:53 PM CDT (02:53 UTC)
- Expired
- Jul 22, 2011, 11:00 PM CDT
- In force
- 67 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Dubuque County, IA, Jackson County, IA, Jones County, IA
The radar
The Quad Cities radar (KDVN), 66 km from the middle of the area, began a volume at 02:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 9:55 PM CDT | TSTM WND GST 59 | Monticello Municipal Ai, IA | |
| Jul 22, 10:00 PM CDT | TSTM WND DMG | Monticello, IA | AT JONES COUNTY FAIR, JUMBOTRON DESTROYED, SOUND SYSTEM RUINED. VENDORS TENTS DOWN AND JONES COUNTY MOBILE EM UNIT AWNING DESTROYED. DELAYED REPORT |
| Jul 22, 10:15 PM CDT | TSTM WND GST 60 | Monticello, IA | OCCASIONAL GUSTS UP TO 60 MPH BETWEEN 1000 AND 1015 PM AT THE JONES COUNTY FAIR GROUNDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.9 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3095 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 1066 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
321
WUUS53 KDVN 230253
SVRDVN
IAC061-097-105-230400-
/O.NEW.KDVN.SV.W.0125.110723T0253Z-110723T0400Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
953 PM CDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN JACKSON COUNTY IN EAST CENTRAL IOWA...
NORTHEASTERN JONES COUNTY IN EAST CENTRAL IOWA...
SOUTHERN DUBUQUE COUNTY IN NORTHEAST IOWA...
* UNTIL 1100 PM CDT.
* AT 948 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
EXCESS OF 70 MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR
MONTICELLO...OR 10 MILES NORTHEAST OF ANAMOSA...AND MOVING EAST AT
25 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
CENTER JUNCTION...CASCADE...ONSLOW...WYOMING...CANTON...MONMOUTH...
BERNARD...NASHVILLE...ZWINGLE...HURSTVILLE...FULTON...MAQUOKETA...
LA MOTTE AND ANDREW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM IS ALSO PRODUCING HEAVY RAIN AND URBAN AND SMALL STREAM
FLOODING.
THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.
&&
LAT...LON 4203 9048 4203 9071 4205 9112 4230 9126
4229 9113 4231 9113 4235 9053
TIME...MOT...LOC 0253Z 273DEG 22KT 4224 9113
WIND...HAIL 70MPH <1.00IN
$$
ERVIN2 follow-up statements
710
WWUS53 KDVN 230328
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1028 PM CDT FRI JUL 22 2011
IAC061-097-105-230400-
/O.CON.KDVN.SV.W.0125.000000T0000Z-110723T0400Z/
JACKSON IA-DUBUQUE IA-JONES IA-
1028 PM CDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR NORTHEASTERN JONES...SOUTH CENTRAL DUBUQUE AND WESTERN JACKSON
COUNTIES...
AT 1026 PM CDT...TRAINED SPOTTERS AND DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS AROUND 60
MPH. THIS STORM WAS LOCATED APPROXIMATELY NEAR FULTON...OR 9 MILES
NORTH OF MAQUOKETA...MOVING EAST AT 40 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LA
MOTTE...COTTONVILLE AND ANDREW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
THIS STORM HAS ALREADY PRODUCED WIND DAMAGE...AND IT REMAINS A
THREAT.
PLEASE REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.
THIS STORM IS ALSO PRODUCING FREQUENT AND DANGEROUS LIGHTNING.
&&
LAT...LON 4221 9102 4229 9102 4232 9100 4235 9053
4203 9048 4203 9071 4205 9106
TIME...MOT...LOC 0328Z 274DEG 35KT 4219 9066
WIND...HAIL 60MPH <1.00IN
$$
ERVIN662
WWUS53 KDVN 230354
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1054 PM CDT FRI JUL 22 2011
IAC061-097-105-230404-
/O.EXP.KDVN.SV.W.0125.000000T0000Z-110723T0400Z/
JACKSON IA-DUBUQUE IA-JONES IA-
1054 PM CDT FRI JUL 22 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JONES...SOUTH
CENTRAL DUBUQUE AND WESTERN JACKSON COUNTIES WILL EXPIRE AT 1100 PM
CDT...
THE THUNDERSTORM THAT WAS CAPABLE OF PRODUCING SEVERE WEATHER HAS
WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED
TO EXPIRE. VERY HEAVY RAIN AND FREQUENT LIGHTNING ARE STILL EXPECTED
WITH THIS STORM...AS WELL AS WIND GUSTS UP TO 40 MPH.
LAT...LON 4221 9102 4229 9102 4232 9100 4235 9053
4203 9048 4203 9071 4205 9106
TIME...MOT...LOC 0354Z 274DEG 35KT 4217 9032
$$
ERVINWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 7:43 PM CDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 22, 7:43 PM CDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT FRI JUL 22 2011
.UPDATE...
CONVECTION IS MOVING INTO THE NORTHWEST COUNTIES AT THIS
TIME...AND IS SLIGHTLY ELEVATED...BUT TAKING ADVANTAGE OF MORE
THAN 3000 CAPE IF NOT HIGHER. MORE SFC BASED STORMS HAVE FIRED
NORTHWEST OF OTTUMWA...THESE ARE LIKELY GOING TO BE PULSE SEVERE
IN THE NEXT HOUR. THESE TWO AREAS WILL LIKELY MERGE TO CREATE
WIDESPREAD RAIN AND STORMS OVER OUR CWA THIS EVENING. A QUICK
UPDATE HAS BEEN ISSUED EARLIER...AND ANOTHER UPDATE MAY BE
REQUIRED IN THE NEXT HOUR TO UP THE POPS AND QPF.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR BENTON-
BUCHANAN-CLINTON-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR DES MOINES-
HENRY IA-JEFFERSON-KEOKUK-LEE-LOUISA-VAN BUREN-WASHINGTON.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
CEDAR-IOWA-JOHNSON-MUSCATINE-SCOTT.
IL...HEAT ADVISORY FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR CARROLL-
JO DAVIESS-STEPHENSON.
EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR HANCOCK-
HENDERSON-MCDONOUGH-MERCER-WARREN.
EXCESSIVE HEAT WARNING FROM 1 PM SATURDAY TO 7 AM CDT SUNDAY FOR
BUREAU-HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.
MO...EXCESSIVE HEAT WARNING UNTIL 7 AM CDT SUNDAY FOR CLARK-SCOTLAND.
&&
ERVINHazardous weather outlook, Jul 22, 4:06 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 PM CDT FRI JUL 22 2011 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-231015- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 406 PM CDT FRI JUL 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS... WITH THE BEST CHANCES BEING ALONG AND ESPECIALLY NORTH OF INTERSTATE 80. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS WILL BE POSSIBLE. AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR AREAS ROUGHLY SOUTH OF A LINE FROM MOLINE TO WILLIAMSBURG. PLEASE SEE THE LATEST NATIONAL WEATHER SERVICE HEAT WARNING STATEMENT FOR MORE COMPLETE INFORMATION. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY...HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS LOCATIONS SOUTH OF THE I-80 CORRIDOR AND BUILD ALONG AND NORTH OF THE I-80 CORRIDOR DURING THE AFTERNOON. HEAT INDEX VALUES OF 100 TO OVER 105 DEGREES ARE EXPECTED IN THE AFTERNOON AND EARLY EVENING. ADVISORIES AND WARNINGS FOR THE HEAT WILL BE IN PLACE ACROSS THE ENTIRE OUTLOOK AREA THROUGH SATURDAY NIGHT. THUNDERSTORMS ARE ALSO POSSIBLE THROUGH SATURDAY NIGHT. STORMS COULD APPROACH SEVERE LIMITS MAINLY IN THE AFTERNOON AND EVENING WITH STRONG AND POSSIBLY DAMAGING WINDS THE PRIMARY THREAT. LOCALLY HEAVY RAINFALL MAY ALSO OCCUR. TUESDAY THROUGH THURSDAY...CHANCES FOR THUNDERSTORMS RETURN. IT IS TOO EARLY TO ASSESS ANY SEVERE RISK AT THIS TIME. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED FOR PORTIONS OF THE OUTLOOK AREA THIS EVENING... AND AGAIN LATE SATURDAY AFTERNOON AND EVENING.
In the hours before
Special weather statement, Jul 22, 7:03 PM CDT, 2 hours 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 703 PM CDT FRI JUL 22 2011 IAZ040>042-051>053-230215- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE... VINTON...CEDAR RAPIDS...ANAMOSA 703 PM CDT FRI JUL 22 2011 ...STRONG STORMS POSSIBLE THIS EVENING... AN AREA OF STRONG TO SEVERE STORMS TO THE WEST OF WATERLOO...WILL MOVE EAST INTO NORTHEAST IOWA THIS EVENING. THESE STORMS MAY BRING THE THREAT OF DAMAGING WINDS...ESPECIALLY ALONG AND NORTH OF HIGHWAY 20. OTHERWISE...HEAVY RAINFALL SHOULD BE THE MAIN THREAT...WHICH IN MOST LOCATIONS WILL BE BENEFICIAL...BUT MAY CAUSE PONDING OF WATER ON ROADS. ERVIN
Local storm report, Jul 22, 8:30 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
830 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM TSTM WND GST N INDEPENDENCE 42.47N 91.89W
07/22/2011 E40 MPH BUCHANAN IA TRAINED SPOTTER
0825 PM HAIL N INDEPENDENCE 42.47N 91.89W
07/22/2011 E0.25 INCH BUCHANAN IA TRAINED SPOTTER
&&Local storm report, Jul 22, 8:53 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
853 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HEAVY RAIN N INDEPENDENCE 42.47N 91.89W
07/22/2011 E1.00 INCH BUCHANAN IA TRAINED SPOTTER
ABOUT 1 INCH OF RAIN IN 35 MINUTES NEAR THE SOCCER
COMPLEX.
&&Local storm report, Jul 22, 9:42 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
942 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM TSTM WND GST 2 ENE MARION 42.04N 91.56W
07/22/2011 E70 MPH LINN IA TRAINED SPOTTER
WIND GUSTS ESTIMATED TO BE 50 TO 70 MPH.
&&Local storm report, Jul 22, 9:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
949 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0943 PM TSTM WND GST 5 NNE CEDAR RAPIDS 42.04N 91.65W
07/22/2011 M70 MPH LINN IA TRAINED SPOTTER
&&Local storm report, Jul 22, 9:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
952 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND GST MONTICELLO 42.24N 91.19W
07/22/2011 E60.00 MPH JONES IA TRAINED SPOTTER
AT COUNTY FAIRGROUNDS.
&&The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 7:45 PM CDT | Severe Thunderstorm Warning | DVN | Benton, Buchanan, Delaware, Linn | 60 min |
| Jul 22, 8:59 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 61 min |
| Jul 22, 9:43 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Jones, Linn | 62 min |
| Jul 22, 10:11 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Clinton, Jackson, Jones, Scott | 64 min |
| Jul 22, 10:54 PM CDT | Special Weather Statement | DVN | Benton, Cedar, Iowa, Johnson, Jones, Linn | 51 min |
| Jul 23, 1:19 AM CDT | Special Weather Statement | DVN | Buchanan, Delaware, Dubuque | 116 min |
| Jul 23, 3:00 AM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jul 23, 3:34 AM CDT | Special Weather Statement | DVN | Clinton, Jackson, Jones, Linn | 86 min |
| Jul 23, 2:32 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 7 more | 14 hr |
| Jul 23, 6:10 PM CDT | Special Weather Statement | DVN | Des Moines, Henry, Van Buren | 50 min |
| Jul 23, 6:34 PM CDT | Severe Thunderstorm Warning | DVN | Des Moines, Lee | 45 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.